Alert archive / New Jersey / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Oct 2, 2018, 2:26 PM EDT for Sussex County, New Jersey. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 2:26 PM EDT (18:26 UTC)
- Expired
- Oct 2, 2018, 3:15 PM EDT
- In force
- 49 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, NJ
The radar
The Philadelphia radar (KDIX), 144 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
609
WWUS81 KPHI 021826
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
226 PM EDT TUE OCT 2 2018
NJZ001-021915-
Sussex-
226 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...
At 225 PM EDT, a strong thunderstorm was located over Dingmans Ferry,
or 7 miles southwest of Montague, moving east at 40 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Port Jervis, Montague, Franklin, Hamburg, Sussex, Branchville,
Flatbrookville, High Point, Vernon Valley, Five Points, Pellettown,
Crandon Lakes, Highland Lake and Hainesville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4120 7437 4114 7445 4107 7495 4111 7497
4116 7490 4128 7484 4135 7475 4135 7472
4136 7470
TIME...MOT...LOC 1825Z 250DEG 33KT 4123 7491
$$
POWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Oct 2, 1:38 PM EDT, 48 minutes earlier.
Area forecast discussion, Oct 2, 1:38 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 138 PM EDT Tue Oct 2 2018 .SYNOPSIS... Low pressure will slide along a front currently located to our north through today. As the low lifts offshore, the cold front will sink into our region tonight as it weakens. A second cold front is expected to cross the northeast late Thursday into Thursday night. In the wake of that front, high pressure will build into the northeast extending toward the mid Atlantic for Friday. High pressure will continue to dominate our weather through the weekend as an upper level ridge builds along the east coast. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Bermuda high pressure remains anchored off the Mid-Atlantic coast, and SW flow behind the high will continue to usher a sub- tropical airmass will into the region today. Quite warm and humid with highs in the 70s to low 80s, and surface dew points in the mid to upper 60s, possibly touching 70 in some parts of southeast PA. This airmass will be the fuel for afternoon and evening showers and thunderstorms. Stationary front is currently just North of our region, with the surface low propagating into NY currently. The cold front will arrive this evening/overnight as the low gets further east. Scattered showers and a few thunderstorms have developed well ahead of the front These may continue, especially north of the I78 corridor, through the afternoon. However, it appears the highest chances for thunderstorms, and the greatest risk for severe will come just ahead of the front after 21Z/5 PM EDT today. Still looks like there will be considerable instability, though it may not be surface based given the persistent low clouds along and north of the I78 corridor. Consequently, it seems the lower CAPE values of the GFS, with MU CAPE around 1000 J/kg in these areas, is probably more representative than the higher values depicted in the RAP and NAM. There will be 30-35 kt of 0-6 km Bulk Shear. PWATs will also build to 1.75". Highest risk for both damaging winds and heavy rain should remain along and north of the I78 corridor into this evening. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... Showers and thunderstorms capable of severe weather and localized poor drainage flooding possible across northern zones through this evening, and showers and thunderstorms will generally taper off after midnight as a weak cold front passes through the region. The front washes out after midnight as well, so not expecting much of a change in airmass for most of the region. Dew points fall to around 60 in the southern Poconos and northern NJ, and from the upper 60s to the mid 60s elsewhere. Patchy fog likely to develop as well again in the pre-dawn hours. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Wednesday through Thursday night... High pressure builds in Wednesday leading to a dry and tranquil day as skies become partly to mostly sunny by afternoon. High temperatures will generally range from the upper 70s to low 80s (coolest north and warmest south) though it will be several degrees cooler in the far north across the southern Poconos. Wednesday night into Thursday, the high slides off the coast with the flow turning SW once again as a warm front lifts north. This will bring a return to warmer and more humid conditions Thursday with highs generally in the 80s and dew points creeping up to around 70. A cold front will approach late day and this could touch off some scattered afternoon and evening showers and thunderstorms. The best chances for this will be north and west of the I-95 corridor. Also, it should be noted that there will be limited deep moisture and forcing with this front so we only keep Pops in the low chance to slight chance range as there may not be a lot. The front will move through and and be situated near the Chesapeake Bay by early Friday. Friday through Monday... In the big picture, an upper level ridge will be building along the east coast through the weekend with a trough in the western CONUS. This should bring the area mostly dry and fair weather. In terms of the specifics, to start the period Friday a cold front will be situated near or just south of the area with high pressure building in to the north. This will result in NE flow with cooler temperatures under a mix of sun and clouds. Highs will be mostly in the 70s except 60s over the southern Poconos and NW NJ. Heading into the weekend the surface ridging looks to set up right along the coast Saturday as low pressure tracks north well to our west into the Great Lakes. This should keep temperatures near seasonal at least through Saturday as the warmer air will be directed well to our west. Skies will be variable and it's possible there could be a few isolated showers over northern and western parts of the CWA but otherwise it will be dry. By Sunday into Monday, temperatures should start to warm up as the surface high moves off the coast. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...Mostly VFR conditions for the coastal sites (KMIV and KACY) and the Delaware Valley sites (KPHL, KPNE, KTTN, and KILG). For KRDG and KABE, fog and low clouds have been slow to dissipate so far, but expect conditions to gradually return to VFR by 18Z. Showers and thunderstorms are possible at KABE and KRDG, primarily after 21Z, which could bring reductions to MVFR conditions. SW winds less than 10 kt, except thunderstorm wind gusts possible should a thunderstorm pass over a terminal. Tonight...Scattered SHRA/TSRA, mainly at KRDG/KABE, but possible down to the I-95 corridor terminals through midnight. MVFR or IFR conditions in fog and stratus possible after 06Z. LGT/VRB winds, except thunderstorm wind gusts possible. Outlook... Wednesday...Mainly VFR. Northwest wind 5 to 10 knots. Wednesday night...Mainly VFR. Variable wind 5 knots or less. Thursday...A chance of afternoon showers and thunderstorms, mainly from around KRDG and KABE northwestward. Otherwise VFR. Southwest wind 5 to 10 knots. Thursday night...Mainly VFR. A chance of evening showers and thunderstorms, mainly from around KRDG and KABE northwestward. West wind 5 to 10 knots becoming northwest. Friday...Mainly VFR. Northeast wind 5 to 10 knots. Saturday...Mostly VFR, though there is a small chance of showers and thunderstorms at KRDG and KABE. Light and variable wind. && .MARINE... Small Craft Advisory conditions will develop on the ocean waters this afternoon, and will continue through tonight. Conditions remain below advisory levels on DE Bay. Showers and thunderstorms possible on the waters late this afternoon and this evening. Outlook... Wednesday...SCA conditions will likely last into the morning, mainly due to seas. Seas should subside by afternoon. Wednesday night through Thursday night...No marine headlines are anticipated. Friday and Saturday...A northeast wind around 10 to 15 knots may cause waves to build to 4-6 feet on our ocean waters. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until 10 AM EDT Wednesday for ANZ450>455. && Synopsis...Fitzsimmons Near Term...Johnson/MPS Short Term...MPS Long Term...Fitzsimmons Aviation...Fitzsimmons/Johnson/MPS Marine...Fitzsimmons/MPS
Hazardous weather outlook, Oct 2, 3:28 AM EDT, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 328 AM EDT Tue Oct 2 2018 NJZ001-007>010-PAZ054-055-060>062-103-105-030730- Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh- Northampton-Western Montgomery-Upper Bucks- 328 AM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. An approaching cold front will trigger thunderstorms this afternoon into this evening and some of these could be severe. Damaging winds will be the primary hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-101-102-104- 106-030730- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Middlesex-Western Monmouth- Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Eastern Montgomery-Lower Bucks- 328 AM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-030730- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 328 AM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Oct 2, 8:44 AM EDT, 5 hours 42 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 844 AM EDT Tue Oct 2 2018 NJZ001-007-PAZ054-055-060>062-021500- Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Newton, Washington, Jim Thorpe, Stroudsburg, Reading, Allentown, Bethlehem, and Easton 844 AM EDT Tue Oct 2 2018 ...Patchy dense fog through late morning... Patchy fog persists in portions of southeastern Pennsylvania and northwestern New Jersey, primarily along ridge lines. Visibility of less than one half mile will be possible at times. The fog is expected to gradually dissipate through late this morning. If you are driving in these areas, be prepared for reduced visibility. Allow extra time to reach your destination, and if you encounter fog, reduce speed and increase following distance with the vehicle in front of you. SFJ
Special weather statement, Oct 2, 2:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
226 PM EDT TUE OCT 2 2018
NJZ001-021915-
Sussex-
226 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...
At 225 PM EDT, a strong thunderstorm was located over Dingmans Ferry,
or 7 miles southwest of Montague, moving east at 40 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Port Jervis, Montague, Franklin, Hamburg, Sussex, Branchville,
Flatbrookville, High Point, Vernon Valley, Five Points, Pellettown,
Crandon Lakes, Highland Lake and Hainesville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4120 7437 4114 7445 4107 7495 4111 7497
4116 7490 4128 7484 4135 7475 4135 7472
4136 7470
TIME...MOT...LOC 1825Z 250DEG 33KT 4123 7491
POThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 3:14 PM EDT | Special Weather Statement | PHI | Sussex | 46 min |
| Oct 2, 7:22 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 53 min |
| Oct 2, 7:23 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 52 min |
| Oct 2, 5:52 PM EDT | Special Weather Statement | PHI | Carbon | 53 min |
| Oct 2, 6:18 PM EDT | Severe Thunderstorm Warning | PHI | Carbon, Monroe | 42 min |
| Oct 2, 6:28 PM EDT | Tornado Warning | PHI | Carbon, Monroe | 32 min |
| Oct 2, 6:58 PM EDT | Tornado Warning | PHI | Monroe, Northampton | 47 min |
| Oct 2, 7:44 PM EDT | Special Weather Statement | PHI | Monroe | 61 min |
Nearby
Special Weather Statements in New Jersey, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.